Facebook Pixel

Am I pregnant ?? Bactrim and birth control

By May 5, 2015 - 5:59am
Rate This

I'm very concerned and worried that I am pregenant. I take birth control regularly. However my boyfriend and I aren't always the safest with condoms and occasionally have unprotected sex usually with withdrawal however that sometimes fails. last month when I was due for my period I also had a UTI and was prescribed bacterium. I got my period when I was suppose to but it was much lighter then normal and only last for a day and a half compared to the normal 3-5 days. I took two at home tests both showed negative. My boobs have been super sore and feeling heavy but not tender to touch. And other things such as slight nausea here and there and cramps like I'm getting my period. Am I pregenant or was this a fluke and a mix of the Bactrim cause this. Again very nervous. Please help in any way.

Add a Comment3 Comments


Hello Michelleeee,

Welcome to the EmpowHER community. I will try my best to help you, but you may want to talk about this with your gynecologist.

Oral antibiotic, including sulfamethoxazole/trimethoprim (Bactrim®) have been shown to interact with birth control pills and potentially decrease the effectiveness of estrogen-containing oral contraceptives

Spotting - or 'mid-cycle' bleeding - may be the first sign that an antibiotic is interfering with your birth control pills and lowering their effectiveness.

To help women avoid pregnancy while taking an antibiotic - and for at least one week afterward - doctors generally recommend they use a condom or spermicide as a back-up method of birth control in addition to remaining on birth control pills.

I am concerned that the light bleeding which lasted only a day and a half might have been implantation bleeding.That is why I suggested talking with your gynecologist who may say not it was not or may order a blood pregnancy test to confirm the negative results of the hpt.


May 5, 2015 - 8:47am
(reply to Maryann Gromisch RN)

I didn't have sex while on the Bactrim. I started the antibiotic the Sunday I started my 'inactive' pills and started feeling like I was getting my period Monday and Tuesday -mid weds had light bleeding and some occasionally spotting throughout the week but def not enough to use a tampon or a pad.

Really worried, I also work nights and stressed between work and school and tend to work out as much as possible could these all effect everything ?

May 5, 2015 - 11:53am
Guide (reply to Michelleeee)

Hello Michelleeee,

Thank you for the additional information.

Normally, high levels of cortisol, which are produced during periods of extreme stress , negatively affect the menstrual cycle. Indeed, being stressed out, having an irregular sleep pattern because of working nights, and balancing school and work can cause your period to be late or even miss a month.

My concern, and I am not a gynecologist, is that your menstrual cycle should be regulated by taking a daily oral contraceptive. I would think the hormones in the pills would counter balance any cortisol. I am wondering if taking Bactrim decreased the effectiveness of the birth control pills, and that is why your period was so light.

Anonymous, please consult your gynecologist about this. Since you were not sexually active while taking Bactrim, this was not implantation bleeding as I had suspected. Your cycle may return to normal on its own.


May 6, 2015 - 8:57am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Birth Control

Get Email Updates

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!